Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 19, 2023, 1:55 AM MST for Fremont County, Park County, Wyoming. It took effect at Feb 19, 2023, 5:00 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2023, 1:55 AM MST (08:55 UTC)
- In effect from
- Feb 19, 2023, 5:00 PM MST
- Expired
- Feb 20, 2023, 4:36 AM MST
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 94 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2270 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086 WWUS75 KRIW 190855 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 155 AM MST Sun Feb 19 2023 WYZ003-016-200500- /O.NEW.KRIW.HW.W.0005.230220T0000Z-230220T1500Z/ Cody Foothills-Upper Wind River Basin- Including the cities of Clark, Cody, Meeteetse, and Dubois 155 AM MST Sun Feb 19 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST MONDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Cody Foothills and Upper Wind River Basin. * WHEN...From 5 PM this afternoon to 8 AM MST Monday. * IMPACTS...Strong winds will blow around loose objects. Blowing snow is possible, which may result in locally reduced visibility. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
4 follow-up statements
833 WWUS75 KRIW 192011 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 111 PM MST Sun Feb 19 2023 WYZ003-016-201500- /O.CON.KRIW.HW.W.0005.230220T0000Z-230220T1500Z/ Cody Foothills-Upper Wind River Basin- Including the cities of Clark, Cody, Meeteetse, and Dubois 111 PM MST Sun Feb 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM SUNDAY TO 8 AM MST MONDAY... * WHAT...West wind 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Cody Foothills and Upper Wind River Basin. * WHEN...From 5 PM Sunday to 8 AM MST Monday. * IMPACTS...Strong wind gusts will blow around loose objects. Blowing snow is possible, which may result in locally reduced visibility. Travel may be difficult, especially for high profile vehicles along Wyoming Highway 120 through Park County. * ADDITIONAL DETAILS...The strongest gusts are likely to occur around Clark, the far west side of Cody, and along Wyoming Highway 120 just south of Cody. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ WYZ019-020-201500- /O.NEW.KRIW.HW.A.0003.230221T0300Z-230221T2100Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 111 PM MST Sun Feb 19 2023 ...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... * WHAT...Southwest winds 35 to 45 mph with gusts around 60 mph. Local gusts up to 70 mph possible along Wyoming Boulevard on the south side of Casper. Peak gusts over the higher terrain of the Green and Rattlesnake Mountains could reach 75 mph. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From Monday evening through Tuesday afternoon. * IMPACTS...Strong wind gusts will blow around loose objects. Blowing snow is possible, which may result in locally reduced visibility. Travel could be difficult, especially for high profile vehicles traveling Wyoming Boulevard. * ADDITIONAL DETAILS...The strongest wind gusts are likely to occur between midnight and 12 noon Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
202 WWUS75 KRIW 192339 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 439 PM MST Sun Feb 19 2023 WYZ003-016-201500- /O.CON.KRIW.HW.W.0005.230220T0000Z-230220T1500Z/ Cody Foothills-Upper Wind River Basin- Including the cities of Clark, Cody, Meeteetse, and Dubois 439 PM MST Sun Feb 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY... * WHAT...West wind 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Cody Foothills and Upper Wind River Basin. * WHEN...Now until 8 AM Monday. * IMPACTS...Strong wind gusts will blow around loose objects. Blowing snow is possible, which may result in locally reduced visibility. Travel may be difficult, especially for high profile vehicles along Wyoming Highway 120 through Park County. * ADDITIONAL DETAILS...The strongest gusts are likely to occur around Clark, the far west side of Cody, and along Wyoming Highway 120 just south of Cody. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden strong wind gusts and cross winds if you are driving through the warned area. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ019-020-201500- /O.CON.KRIW.HW.A.0003.230221T0300Z-230221T2100Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 439 PM MST Sun Feb 19 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... * WHAT...Southwest winds 35 to 45 mph with gusts around 60 mph. Local gusts up to 70 mph possible along Wyoming Boulevard on the south side of Casper. Peak gusts over the higher terrain of the Green and Rattlesnake Mountains could reach 75 mph. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From Monday evening through Tuesday afternoon. * IMPACTS...Strong wind gusts will blow around loose objects. Blowing snow is possible, which may result in locally reduced visibility. Travel could be difficult, especially for high profile vehicles traveling Wyoming Boulevard. * ADDITIONAL DETAILS...The strongest wind gusts are likely to occur between midnight and 12 noon Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Team Riverton/21
400 WWUS75 KRIW 200900 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 200 AM MST Mon Feb 20 2023 WYZ019-020-210500- /O.UPG.KRIW.HW.A.0003.230221T0300Z-230221T2100Z/ /O.NEW.KRIW.HW.W.0006.230221T0300Z-230221T2100Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 200 AM MST Mon Feb 20 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST TUESDAY... * WHAT...Southwest winds 35 to 50 mph, with gusts up to 65 mph for lower elevations. Southwest winds 45 to 60 mph, with gusts to 80 mph for higher elevations. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 8 PM this evening to 2 PM MST Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Considerable blowing and drifting snow is likely in areas with measurable snowpack. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ WYZ003-016-201500- /O.CON.KRIW.HW.W.0005.000000T0000Z-230220T1500Z/ Cody Foothills-Upper Wind River Basin- Including the cities of Clark, Cody, Meeteetse, and Dubois 200 AM MST Mon Feb 20 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...West wind 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Cody Foothills and Upper Wind River Basin. * WHEN...Now until 8 AM Monday. * IMPACTS...Strong wind gusts will blow around loose objects. Blowing snow is possible, which may result in locally reduced visibility. Travel may be difficult, especially for high profile vehicles along Wyoming Highway 120 through Park County. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
293 WWUS75 KRIW 201136 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 436 AM MST Mon Feb 20 2023 WYZ003-016-201245- /O.CAN.KRIW.HW.W.0005.000000T0000Z-230220T1500Z/ Cody Foothills-Upper Wind River Basin- Including the cities of Clark, Cody, Meeteetse, and Dubois 436 AM MST Mon Feb 20 2023 ...HIGH WIND WARNING IS CANCELLED... Winds continue to decrease early this morning and high winds are no longer expected, thus the High Wind Warning is now cancelled. Strong winds remain possible, with gusts to 45 mph. $$ WYZ019-020-210245- /O.CON.KRIW.HW.W.0006.230221T0300Z-230221T2100Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 436 AM MST Mon Feb 20 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST TUESDAY... * WHAT...Southwest winds 35 to 50 mph, with gusts up to 65 mph for lower elevations. Southwest winds 45 to 60 mph, with gusts to 80 mph for higher elevations. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 8 PM this evening to 2 PM MST Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Considerable blowing and drifting snow is likely in areas with measurable snowpack. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 18, 9:48 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Feb 18, 9:48 PM MST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Riverton WY 948 PM MST Sat Feb 18 2023 .DISCUSSION...(This evening through Saturday) Issued at 110 PM MST Sat Feb 18 2023 Mostly clear skies this morning are giving way to mid- and high level clouds from the northwest this afternoon as a short wave trough approaches and moves through the area late this afternoon and tonight. Strong gusty west to southwest winds continue across parts of central and southern WY ahead of the system due to the surface pressure gradient and mid-level forcing. Likely some blowing and drifting snow in some areas, but not as much as Friday. Winds will decrease somewhat overnight, though remain gusty, then pick back up again around noon Sunday. As moisture increase across NW WY from the west-northwest, models are indicating precipitation starting over Yellowstone between 3-5 PM and moving southward during the evening hours. With moderate WSW boundary layer flow pushing into the western mountains, precipitation rates will increase around sunset and diminish by sunrise Sunday morning. Still expecting 6 to 10 inches in the Tetons, with 5 to 8 inches in parts of the Salts, Wyoming, and Gros Ventre ranges as well as SW YNP. The far western valleys will see 1 to 3 inches of snow, with higher amounts of 3 to 5 inches in the northern portion of Star Valley. Around midnight, snow showers will also move into the Bighorn mountains and across parts of southwest WY through early Sunday morning. Conditions may be "interesting" along I80 Sunday morning due to wind and snow. Some weak snow bands are also possible across central WY early Sunday morning as the trough axis moves through and provides decent instability. Mid-day Sunday will see a brief lull in active weather before impacts from the next and longer duration storm start to move into northwest WY. As previously mentioned though, west-northwest winds will increase again from western/southwest into southern/central WY late Sunday morning into Sunday afternoon. Winds will likely gust 30-50 mph Sunday afternoon along the lees slopes of the Absarokas and Wind Rivers, and from South Pass eastward into Muddy Gap and southern Natrona County. These strong winds are expected to persist through Tuesday evening, with stronger winds expected Tuesday afternoon. A very moist upper-level fetch will start pushing back into northwest WY by 6 PM Sunday and continuously produce snow over western WY through Wednesday morning. During the first 36 hours, the flow will be west-northwest, then shift to the west Tuesday morning as the strong mid-level trough drops into WA/OR. At this time, heavy snow rates are expected late Monday night into Tuesday afternoon over the western WY mountains. Overall, the western mountains are expected to pick up between 2 to 4 feet over the three day period. The far western valleys could see 10 to 18 inches. The strong westerly flow with winds east of the divide are expected to help mix out the cold pools and bring temperatures near freezing. A very impactful period! Tuesday afternoon will see the main precipitation shift to southwest WY and push heavier snow across southern Lincoln, Sublette, and Sweetwater Counties. At about the same time as the leeside surface low intensifies over eastern CO, a cold front from Montana will push into northern WY, bringing snow to the Bighorn Basin and Johnson County. The front will quickly push into central WY by Wednesday morning and create strong upslope conditions for significant snow in the basins east of the divide. Gusty northerly flow will thus develop across much of the area, especially east of the divide and into Sweetwater County during the day Wednesday. Expected snow amounts for these areas range from around 3 inches in parts of the Bighorn Basin too 8 to 10 inches around Lander and Casper. Late Tuesday into Wednesday certainly looks to be very impactful weather wise across much of Wyoming. The trough then lifts into the plains by Thursday morning, bringing westerly flow back to the area. Temperatures will be much colder Wednesday into Thursday, with a return of -20 F or colder Thursday morning. Moist southwest flow returns late Thursday into Friday for continued snow over western WY, and some snow showers over SW WY. A weaker shortwave trough from the PacNW is expected to push through the northern Rockies late Friday into Saturday, though models are less confident/agreeable, so confidence is low. Overall, winter certainly continues over Wyoming with a very strong storm expected to impact western and central WY from Monday into Wednesday. Please stay up to date with the latest forecasts and plan accordingly for the changing conditions. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 945 PM MST Sat Feb 18 2023 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals. KJAC...Snow expected to continue impacting mainly KJAC into the night, with continued MVFR conditions. Brief periods of IFR possible. Conditions will generally improve through 11Z; have then included VCSH through the rest of the TAF period. Snow chances will mainly be in the mountains near KJAC, but may impact throughout Sunday. Winds will also increase through the afternoon, with gusts around 25 knots possible by evening. Snow chances increasing towards the end of the TAF period, and especially after the TAF period. Elsewhere, snow chances decrease around 10Z. The remainder of the TAF period has VFR conditions expected. Snow chances return shortly after the TAF period as a winter storm begins to push into Wyoming. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals. VCSH at KCOD, KCPR, and KWRL through early Sunday morning. As snow chances decrease, VFR conditions expected to prevail the remainder of the TAF period. Winds increase Sunday afternoon for most sites; notably, KCOD could see gusts around 35 knots and KCPR could see gusts around 30 knots. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 115 PM MST Sat Feb 18 2023 Dry conditions and mostly clear skies are giving way to clouds this afternoon with precipitation moving into northwest WY before sunset tonight. Temperatures remain quite variable with warm conditions in some areas, and cold pools locked into others. Windy and gusty winds continue today for areas along the mountains and across central WY, with gusts 30-50 mph. The quickly moving storm system will bring snow to western WY this evening into early Sunday morning, with 4 to 10 inches of snow possible in the far western mountains, and 2 to 6 inches in the far western valleys. Some snow showers will spread east of the divide and into southwest WY after midnight tonight. Sunday will be a brief break with continued strong and gusty winds from southern into central WY, and the Absarokas into the Wind Rivers. A long period of snow in west-northwest flow will western WY from late Sunday through Wednesday, with Tuesday being the most snow for western WY, and snow spreading east of the divide and southern WY late Tuesday into Wednesday. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM MST Sunday for WYZ001-012- 023-024. && DISCUSSION...McDonald AVIATION...Wittmann FIRE WEATHER...McDonald
Hazardous weather outlook, Feb 18, 1:57 PM MST, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 157 PM MST Sat Feb 18 2023 WYZ001>020-022>030-191200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 157 PM MST Sat Feb 18 2023 ...Winter Weather Advisories in effect across western Wyoming for snow through late Sunday morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Areas of blowing snow and localized drifting of snow expected in rural areas across southeast Fremont County, and much of Natrona County due to strong southwesterly winds gusting up to 50 mph. Patchy blowing snow is expected in the Cody Foothills. Snow will begin across northwest WY by 6 PM Saturday and spread south through the night. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday morning...Snow will move from western into southwest and southern WY early in the morning, with areas of blowing snow. Sunday evening through Wednesday...Several systems will bring rounds of snow over western portions through this time, with significant snow amounts expected in the western mountains and valleys. East of the Continental Divide will likely be impacted as well, especially from Tuesday night into Wednesday, with areas seeing 4 to 10 inches. Strong winds with gusts 40-50 mph from southern into central WY will also occur Monday into late Tuesday. Wednesday through Thursday...Very cold temperatures are possible, with some areas reaching colder than -20 F. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions. McDonald
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 8:43 AM MST | Winter Storm Warning | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more | 3 days |
| Feb 19, 1:11 PM MST | High Wind Watch | RIW | Fremont, Natrona, Sweetwater | 13 hr |
| Feb 19, 1:52 PM MST | Winter Storm Watch | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more | 13 hr |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.